I often receive messages from visitors to this website who feel that their hair loss may be connected to the medication they are taking. One drug that sometimes comes up in these messages is metoprolol, the generic form of brand name drugs Lopressor, Metoprolol Succinate, Metoprolol Tartrate and Toprol XL.
Metoprolol is a beta-blocker and is used to treat high blood pressure, chest pain and other heart-related conditions.
PLEASE NOTE: This information is given for guidance purposes only.
Also, make sure you take the free hair quiz further down in this article.
It is VERY important to continue taking metoprolol at the dosage prescribed and to thoroughly discuss your hair loss with your doctor,only stopping the medication if advised to do so. Discontinuing this medication unsupervised could lead to a major cardiac event.
Ultimate Biotin Supplement
"Say goodbye to hair loss with this biotin and Vitamin D3 supplement"
Sue – a visitor to this website – described her experience of discontinuing metoprolol …
“My primary doctor along with a cardiologist told me discontinuing immediately would not cause problems, because of the low dose I was on.
Four days after stopping the medication, after I – on my own – decreased the dose in half for 5 days, I began having adrenalin rushes and rapid heart rate over 100 . Because panic/ anxiety attacks give a similar history, the doctors alluded to the fact that this was the cause. On my own I felt compelled to have a cardiac stress test and echo cardiogram – both were normal. During that time period as the cardiologist got to know me, he finally admitted that coming off the beta blocker too fast was probably the cause and not panic attacks.”
So does metoprolol cause hair loss?
As with many medications, the answer to this depends on who you ask!
Invariably, visitors to this website have been told categorically by their doctors that the drug is not to blame for their thinning hair.
However, the websites WebMD and The Mayo Clinic both list hair loss as a ‘rare’ side effect. So if you’ve noticed an increase in shedding since taking this drug, then it could quite possibly be the cause.
Another website – eHealthme – amalgamates information about different drugs and conditions that are reported to the FDA or social media, then presents its findings as statistical data. Whilst this information can in no way be construed as concrete fact, it perhaps gives some indication of the scale of the connection between metoprolol and hair loss.
According to the statistics presented, hair loss due to Metropolol Tartrate is most common in women aged 60+, who have taken the drug for 1 to 6 months. Out of 39,532 reports of side effects from the drug, 311 were regarding hair loss (this represents 0.79% of reported side effects). For Metoprolol Succinate, the figure was 0.85%.
These statistics do seem to confirm that hair loss from metoprolol is relatively rare, but not unheard of. The fact that it is most common in women over 60 is not particularly surprising, given that the majority of men and women prescribed beta-blockers fall into this age group.
What can you do if you believe metoprolol is causing your hair loss?
First, talk to your doctor.
Yes, it’s important to know if it’s the drug that’s causing it, but it’s equally important to let your doctor know so that he/she can test for other causes (low iron, for example, or a thyroid problem).
It’s also worth remembering that our hair does tend to thin somewhat as we age, particularly if there is a family history of female pattern hair loss, or after menopause.
If your doctor is unable to diagnose any other cause…
…then ask if it would be possible to adjust your dose, or if there is another medication you could try. Hair loss caused by a particular medication usually stops when that medication is stopped.
(Incidentally, a visitor to this website told me how she recommends having a chat with your local pharmacist. Pharmacists, of course, have an enormous amount of knowledge to share on issues like these, yet few of us think of consulting them!)
Whilst this page looks at hair loss seemingly triggered by metoprolol, some women report this problem with other similar medications.
What can you do if the hair loss continues?
Even if your doctor agrees that there’s a connection between the metoprolol and your hair loss, lowering your dose or prescribing a different medication may not be an option.
In that case, it is important to take particularly good care of your existing hair, and to do all you can to maximize hair growth. If the hair loss is severe, then you can bolster your confidence by using techniques to camouflage the problem.
- Check that your diet contains all you need for healthy hair growth.
- Consider a supplement such as biotin (with your doctor’s consent).
- Try to avoid using heat – and harsh chemical treatments – as much as possible. If you really want to color your hair, opt for a dye like Clairol Natural Instincts Loving Care, which is free from ammonia and hydrogen peroxide.
- Think about trying a hair loss shampoo. They cannot make your hair grow back, but often contain ingredients to nourish existing hair and promote scalp health.
- Visit your stylist for a cut to help disguise the hair loss. A good cut can make a huge difference!
- Try a volumizer – they can be very useful for making thin, limp hair a lot easier to work with.
- If your hairline is affected, try wearing a soft, wide headband to cover it (ensuring that it is not pulling on the roots).
- If your hair loss is so severe that you can see your scalp, think about using a product designed to camouflage it.
To report adverse side effects to the FDA…
If you suspect that your hair loss is caused by metoprolol, use the Medwatch Online Voluntary Reporting Form to report it as a possible side effect
Please Share Your Experiences!
Do you believe your hair loss is due to metoprolol or have you previously experienced thinning hair after taking this drug?
Have you experienced regrowth after switching from metoprolol to a different medication?
Whatever your experience, I’d love to hear from you!